Missouri, 2002

Tornado in Missouri, April 20, 2002

April 20, 2002 · NWS PAH · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
$8,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 12:20 PM CST, 3 hours earlier.

Area forecast discussion, Apr 20, 12:20 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1320 PM CDT SAT APR 20 2002

MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE WITH CONVECTION
THROUGH SUNDAY EVENING.

EARLY MORNING SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA HAVE LONG SINCE DISSIPATED...BUT FRESH CONVECTION
IS BEGINNING TO DEVELOP OVER SOUTHEAST MISSOURI AT THIS TIME.  LOTS
OF MOISTURE...LITTLE IN THE WAY OF A CAP AND HIGH WET BULB ZERO
LEVELS SHOULD LIMIT ANY CONVECTIVE THREAT TO LOCALLY HEAVY RAINFALL
THIS AFTERNOON.  WITH THE FRONT EXTENDING ACROSS THE NORTH HALF OF
THE FORECAST AREA...INSTABILITY WILL BE CONFINED TO SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY.  THIS
ACTIVITY SHOULD BE DIURNALLY DRIVEN AND THEREFORE SHOULD DISSIPATE
WITH SUNSET THIS EVENING.

THE FRONT IS EXPECTED TO LINGER ACROSS THE AREA THIS EVENING...AND
THEN LIFT BACK NORTH AS A WARM FRONT OVERNIGHT. ALONG AND NORTH OF
THE WARM FRONT...GOOD ISENTROPIC LIFT WILL AID IN THE DEVELOPMENT OF
WIDESPREAD SHOWERS AND THUNDERSTORMS...WHILE SOUTHERN AREAS WILL SEE
LESSER CHANCES.  EXPECT CATEGORICAL POPS TONIGHT IN THE NORTH WITH
LIKELY OR CHANCE POPS SOUTH.  THE AVN LOOKS TO BE TOO FAR SOUTH WITH
ITS QPF BULLS-EYE OVERNIGHT...WITH THE MESOETA LOOKING MORE
REALISTIC.

MAY SEE LINGERING PRECIPITATION OVER THE NORTHERN AREAS EARLY ON
SUNDAY...THEN LOOK FOR A PARTIAL CLEARING TREND FROM SOUTHWEST TO
NORTHEAST THROUGH THE DAY...AS THE AREA FINDS ITSELF IN THE WARM
SECTOR.  THE AVN AND MESOETA EACH AGREE ON LIFTING THE WARM FRONT
NORTH OF THE FORECAST AREA AND RIDING THE SURFACE LOW EASTWARD ALONG
IT LATE SUNDAY AFTERNOON AND INTO THE EVENING.  WILL GO WITH GUSTY
SOUTHWEST WINDS AND HIGHS WELL ABOVE GUIDANCE TOMORROW...AS THE
MESOETA INDICATES A SOUTHWESTERLY LOW LEVEL JET APPROACHING 50 KTS
DURING THE AFTERNOON...AND PLENTY OF SUNSHINE.

THE COLD FRONT IS EXPECTED TO MOVE EASTWARD...SPLITTING THE AREA BY
00Z.  THE MESOETA INDICATES 700MB TEMPERATURES AROUND 8C...WHICH IS
A DECENT CAP FOR THIS TIME OF THE YEAR.  MAY SEE THE CONVECTION WAIT
AWHILE TO INITIATE MOST LIKELY ACROSS SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND 00Z.  GIVEN STRONG WIND FIELDS AND IMPRESSIVE
INSTABILITY...A VOLATILE EVENING IS LIKELY IN STORE FOR EASTERN
ZONES...WITH THE ENTIRE ARSENAL OF SEVERE WEATHER POSSIBLE.

IT LOOKS LIKE GOOD COOL...DRY ADVECTION WILL TAKE OVER BEHIND THE
FRONT...GIVING THE AREA A BREAK FROM THE SUMMER-LIKE CONDITIONS OF
THE LAST WEEK OR TWO.  THE EXTENDED FORECAST WILL NOT CHANGE MUCH
EXCEPT MAYBE A FEW TEMPERATURE TWEAKS.  THE PRECIPITATION EVENT
STILL LOOKS REASONABLE FOR WEDNESDAY...WITH DRY WEATHER FOR THE
REMAINDER OF THE EXTENDED FORECAST.  MAY HAVE TO WATCH FOR POSSIBLE
PRECIPITATION NEXT WEEKEND...BUT WILL LEAVE SATURDAY DRY FOR NOW.

GUIDANCE NUMBERS SEEMED A BIT COOL FOR SUNDAY AND TOO WARM FOR
SUNDAY NIGHT AND MONDAY.  GENERALLY FOLLOWED MESOETA SURFACE
TEMPERATURE FORECASTS FOR THESE PERIODS.  OTHERWISE GUIDANCE WAS
FOLLOWED CLOSELY.

.PAH...NONE.

DRS

In the hours before

Special weather statement, Apr 20, 11:03 AM CST, 4 hours 17 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-210100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT SAT APR 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE FOUR-STATE
REGION THIS AFTERNOON AND TONIGHT. WHILE A FEW STRONG STORMS ARE
POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL
IS LIKELY WITH THE STRONGER STORMS.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO SLOWLY SAG SOUTH SOUTH ACROSS THE
REGION THIS AFTERNOON...BECOMING NEARLY STATIONARY OVER SOUTHERN
MISSOURI AND KENTUCKY BY THIS EVENING. THE FRONT WILL THEN BEGIN TO
LIFT NORTH BACK ACROSS THE REGION OVERNIGHT.

A VERY SOUPY ATMOSPHERE...COMBINED WITH MARGINAL INSTABILITY...MAY
ALLOW FOR SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP ALONG
AND SOUTH OF THE APPROACHING COLD FRONT THIS AFTERNOON. WEAK WIND
PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WILL REMAIN BELOW
SEVERE LEVELS. AS THE WARM FRONT PUSHES BACK ACROSS THE REGION
TONIGHT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE.
HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...ESPECIALLY AFTER
MIDNIGHT. STORM MOVEMENT WILL BE EAST AT 30 TO 35 MPH.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO KEEP ABREAST OF THE SITUATION IN
THE EVENT OF AN ISOLATED STRONGER STORM.

OUTLOOK FOR SUNDAY...
AN AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE
NORTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY SUNDAY AFTERNOON AND
EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH STRENGTHENING
WIND FIELDS. THERE WILL EXIST THE CHANCE FOR SUPERCELLS TO DEVELOP
WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

&&

PRESLEY
Special weather statement, Apr 20, 11:03 AM CST, 4 hours 17 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-210100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT SAT APR 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE FOUR-STATE
REGION THIS AFTERNOON AND TONIGHT. WHILE A FEW STRONG STORMS ARE
POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL
IS LIKELY WITH THE STRONGER STORMS.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO SLOWLY SAG SOUTH ACROSS THE REGION
THIS AFTERNOON...BECOMING NEARLY STATIONARY OVER SOUTHERN MISSOURI
AND KENTUCKY BY THIS EVENING. THE FRONT WILL THEN BEGIN TO LIFT
NORTH BACK ACROSS THE REGION OVERNIGHT.

A VERY SOUPY ATMOSPHERE...COMBINED WITH MARGINAL INSTABILITY...MAY
ALLOW FOR SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP ALONG
AND SOUTH OF THE APPROACHING COLD FRONT THIS AFTERNOON. WEAK WIND
PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WILL REMAIN BELOW
SEVERE LEVELS. AS THE WARM FRONT PUSHES BACK ACROSS THE REGION
TONIGHT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE.
HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...ESPECIALLY AFTER
MIDNIGHT. STORM MOVEMENT WILL BE EAST AT 30 TO 35 MPH.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO KEEP ABREAST OF THE SITUATION IN
THE EVENT OF AN ISOLATED STRONGER STORM.

OUTLOOK FOR SUNDAY...
AN AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE
NORTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY SUNDAY AFTERNOON AND
EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH STRENGTHENING
WIND FIELDS. THERE WILL EXIST THE CHANCE FOR SUPERCELLS TO DEVELOP
WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

&&

PRESLEY
Special weather statement, Apr 20, 11:47 AM CST, 3 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-210100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT SAT APR 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE FOUR-STATE
REGION THIS AFTERNOON AND TONIGHT. WHILE A FEW STRONG STORMS ARE
POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL
IS LIKELY WITH THE STRONGER STORMS.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO SLOWLY SAG SOUTH ACROSS THE REGION
THIS AFTERNOON...BECOMING NEARLY STATIONARY OVER SOUTHERN MISSOURI
AND KENTUCKY BY THIS EVENING. THE FRONT WILL THEN BEGIN TO LIFT
NORTH BACK ACROSS THE REGION OVERNIGHT.

A VERY SOUPY ATMOSPHERE...COMBINED WITH MARGINAL INSTABILITY...MAY
ALLOW FOR SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP ALONG
AND SOUTH OF THE APPROACHING COLD FRONT THIS AFTERNOON. WEAK WIND
PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WILL REMAIN BELOW
SEVERE LEVELS. AS THE WARM FRONT PUSHES BACK ACROSS THE REGION
TONIGHT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE.
HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...ESPECIALLY AFTER
MIDNIGHT. STORM MOVEMENT WILL BE EAST AT 30 TO 35 MPH.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO KEEP ABREAST OF THE SITUATION IN
THE EVENT OF AN ISOLATED STRONGER STORM.

OUTLOOK FOR SUNDAY...
AN AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE
NORTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY SUNDAY AFTERNOON AND
EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH STRENGTHENING
WIND FIELDS. THERE WILL EXIST THE CHANCE FOR SUPERCELLS TO DEVELOP
WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

&&

PRESLEY

The radar

The Paducah radar (KPAH), 53 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mississippi

When
April 20, 3:20 PM CST to 3:25 PM CST
Where
Mississippi County, Charleston
Rating
F1
Path length
1.8 mi
Path width
100 yd
Property damage
$68,000
Crop damage
$8,000
Reported by
NWS STORM SURVEY
Coordinates
36.917, -89.333

The tornado path extended from Interstate 57 on the east side of Charleston to about 1.8 miles southeast of Charleston. Peak wind speeds in the tornado were estimated at 100 MPH. An anchored mobile home was lifted and rolled, destroying it. The residents of the mobile home escaped injury by abandoning it moments before the tornado struck. Stationary automobiles were moved about. Several mature hardwood trees were snapped off or uprooted. Minor damage occurred to outbuildings and metal pole-framed structures on the southeast edge of Charleston.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyThe tornado archive for Missouri, 2002Warnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293388.